New York, 2011

Damaging Wind in New York, June 21, 2011

June 21, 2011 · NWS BUF · 1 event in 1 county or zone

A warm front lifting north from the Ohio valley produced an isolated severe thunderstorm that moved over southern Erie County. The thunderstorms winds of up to 60 mph blew down trees and knocked out power to a barn in Lawtons, just west of Springville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A warm front lifting north from the Ohio valley produced an isolated severe thunderstorm that moved over southern Erie County. The thunderstorms winds of up to 60 mph blew down trees and knocked out power to a barn in Lawtons, just west of Springville. One of the pole barns on the property was shifted two feet off its foundation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 21, 9:55 PM EST, 5 minutes earlier.

Area forecast discussion, Jun 21, 9:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1055 PM EDT TUE JUN 21 2011

.SYNOPSIS...
A WARM FRONT WILL LIFT SLOWLY NORTHEAST ACROSS THE REGION LATE
TONIGHT AND WEDNESDAY AND BRING WITH IT OCCASIONAL SHOWERS AND
THUNDERSTORMS. THE RAIN WILL TEMPORARILY TAPER OFF WEDNESDAY NIGHT
BEFORE ANOTHER ROUND OF SHOWERS AND STORMS ARRIVES THURSDAY AND
THURSDAY NIGHT WITH A SLOW MOVING COLD FRONT. A FEW SHOWERS WILL
LINGER FRIDAY INTO SATURDAY AS AN UPPER LEVEL DISTURBANCE SLOWLY
CROSSES THE REGION WITH DRY WEATHER RETURNING BY SUNDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
1050 PM UPDATE...ACTIVITY HAS BLOSSOMED FAIRLY RAPIDLY ALONG
FRONTAL BOUNDARY AND EXTENDED FROM NEAR HAMILTON...SOUTHEAST
ACROSS THE NIAG PENINSULA TO CATT/ALLEG COS. MOST OF THE ACTIVITY
WAS SHOWERS...BUT A FEW TSTMS WERE DEVELOPING AS WELL. THIS WAS ALL
WELL AHEAD OD MAIN ACTIVITY ACROSS NRN OHIO AND CENTRL LK ERIE.
UPDATED GRIDS ONCE AGAIN TO INCREASE POPS TO LIKELY ALL AREAS FROM
ERIE/NIAG SOUTH AND WEST STARTING AT 03Z. A SINGLE STORM HAS
STRENGTHENED ENOUGH TO ISSUE SVR FOR HAIL THREAT OVER SRN ERIE CO.

LATEST HRRR SHOWS SEVERAL BANDS OF CONVECTION WORKING NORTH ACROSS
THE WEST OVERNIGHT. DID NOT CHANGE ANY GRIDS AFTER 12Z WED...BUT
IT DOES APPEAR THE BULK OF THE RAIN WILL BE IN THE MORNING WEST
WITH A DECENT DRY SLOT IN WARM SECTOR FROM MID AFTERNOON THROUGH
WED EVENING...SO NO WASHOUT TOMORROW EITHER. AGAIN...WILL NOT
ADJUST FORECAST YET AND KEEP RAINFALL GENERAL FOR NOW...BUT MAY
TWEAK IT LATER THIS EVENING.

CLIMATE SECTION HAS BEEN ADDED BELOW. PREV DISC FOLLOWS...

LATE TONIGHT AND WEDNESDAY OUR FOCUS SHIFTS TO THE WARM FRONT
ITSELF. A MID/UPPER LEVEL LOW OVER THE PLAINS WILL BEGIN TO MAKE
PROGRESS EAST TOWARDS WISCONSIN BY LATE WEDNESDAY. THE DOWNSTREAM
FLOW RESPONSE WILL FORCE A WARM FRONT TO SHIFT NORTHEAST ACROSS THE
LOWER LAKES LATE TONIGHT THROUGH WEDNESDAY. A DIFFLUENT MID/UPPER
LEVEL HEIGHT PATTERN WILL SUPPORT INCREASING LARGE SCALE FORCING FOR
ASCENT...AND LOW LEVEL CONVERGENCE WILL INCREASE ALONG THE WARM
FRONT. ALL OF THIS WILL COMBINE TO PRODUCE A HIGH LIKELIHOOD OF
SHOWERS AND EMBEDDED STORMS.

OVERALL RAINFALL AMOUNTS SHOULD AVERAGE A QUARTER TO HALF INCH...
BUT ANY CONVECTION WILL PRODUCE LOCALLY HIGHER AMOUNTS. SEVERE
WEATHER POTENTIAL LOOKS RATHER LIMITED...OWING TO LIMITED
DESTABILIZATION WITH EXTENSIVE CLOUD COVER AND VERY MARGINAL SHEAR
VALUES.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
THIS OVERALL LARGE SCALE WEATHER PATTERN FOR THIS TIME FRAME IS
GOING TO BE UNSETTLED WITH GENERAL TROFFINESS THROUGHOUT THE
NORTHEAST.  WE WILL BEGIN THE PERIOD WITH A WELL STACKED SURFACE LOW
OVER THE UPPER GREAT LAKES WITH AN ASSOCIATED FRONTAL BOUNDARY
EXTENDING OUT AHEAD OF THIS SYSTEM.  WNY WILL LIKELY BE IN THE
WARM/DRY SECTOR BETWEEN THE WARM FRONT AND COLD FRONT OVERNIGHT.
MODEL SOLUTIONS HAVE SOME CONSENSUS ON THESE FEATURES WHICH WOULD
SUGGEST THAT RAINFALL WILL BE LIMITED OVERNIGHT FOR MOST OF THE
REGION WITH THE EXCEPTION OF EASTER LAKE ONTARIO COUNTIES WHICH MAY
STILL BE UNDER THE INFLUENCE OF THE WARM FRONTAL BOUNDARY FOR PART
OF THE NIGHT.  I HAVE ADJUSTED THE POPS FOR WEDNESDAY NIGHT DOWNWARD
FOR THE ABOVE REASONS ACROSS THE REGION.

TEMPERATURES WEDNESDAY NIGHT WONT DROP MUCH IN THE WARM SECTOR AND
IF ANYTHING...CONDITIONS WILL GET MUGGIER WITH DEWPOINTS IN THE MID
60S.

ON THURSDAY THE TIMING OF THE PASSAGE OF THE COLD FRONT WILL BE VERY
IMPORTANT IN SETTING THE TABLE FOR SEVERE WEATHER ACROSS THE REGION.
BASED ON L.I. PROGS, I DONT SEE THE TRUE COLD FRONT PASSING TO OUR
EAST UNTIL AT LEAST LATE IN THE DAY.  WE ARE LOOKING AT RESPECTABLE
0-6KM SHEARS OF 40-50KTS AND CAPES EXCEEDING 2000 J/KG, SO IT IS NO
SURPRISE WE ARE OUTLOOKED IN A SLIGHT CHC FOR SVR DRG THE DAY.

THURSDAY NIGHT...AFTER CFP RAINFALL WILL EVENTUALLY END AND WE
SHOULD STAY SOMEWHAT RAIN FREE THROUGH FRIDAY MORNING.  HOWEVER, WE
WILL BE UNDER THE UPPER LOW DURING THE DAY FRIDAY AND I EXPECT TO
SEE ANOTHER ROUND OF SHOWERS/SCT LOW TOPPED THUNDERSTORMS AS DIURNAL
HEATING DESTABILIZES THE LOWER ATMOSPHERE AND PROMOTES LATE AFTERNOON
CONVECTION. TEMPERATURES IN THE WAKE OF THE COLD FRONT WILL BE
SEVERAL DEGREES COOLER WITH DAYTIME HIGHS LIKELY IN THE LOW 70S.

FRIDAY NIGHT SHOWERS WILL ONCE AGAIN WIND DOWN IN CONCERT WITH A
LOSS OF THE DAYTIME HEATING. UNFORTUNATELY, WE COULD SEE THE CYCLE
REPEAT SATURDAY ALBEIT SOMEWHAT WEAKER THAN FRIDAY. IT WILL NOT BE A
RAINOUT, BUT SCATTERED CONVECTION IS STILL POSSIBLE. DEWPOINTS WILL
CONTINUE TO GRADUALLY DROP THROUGH THE PERIOD ALLOWING FOR MORE
COMFORTABLE SUMMER WEATHER.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE OVERALL LARGE SCALE PATTERN THROUGH THE PERIOD WILL FEATURE A
RELATIVELY FLAT UPPER LEVEL RIDGE OVER THE GREAT LAKES WITH A WEAK HIGH AT
THE SURFACE.  WE SHOULD BE DRY FOR THE MOST PART AS WELL.  DO NOT
EXPECT ANY BIG TIME SUMMER HEAT AS THE MORE ZONAL FLOW SUPPRESSES
THE HOT TEMPERATURES TO SOMEWHAT LOWER LATITUDES ACROSS THE EAST.
ALL IN ALL HOWEVER IT SHOULD BE A RETURN TO COMFORTABLE SUMMER
WEATHER FOR WNY.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL CONTINUE THROUGH MUCH OF THE NIGHT ALTHOUGH
THERE MAY BE SOME MVFR VSBYS IN HAZE ACROSS SOUTHERN TIER VALLEYS
THIS EVENING. A WARM FRONT WILL LIFT SLOWLY NORTHEAST ACROSS THE
LOWER LAKES REGION AND CROSS WESTERN NEW YORK WEDNESDAY MORNING
AND EARLY AFTERNOON. THIS WILL BRING AN INCREASING LIKELIHOOD OF
SHOWERS AND THUNDERSTORMS...WITH START TIME AROUND 03Z OR SO AT
KJHW...KBUF AND KIAG AND BY 05Z AT KROC...FINALLY REACHING KART
WED MORNING. EXPECT CONDITIONS TO INITIALLY BE VFR...BUT MAY
DETERIORATE TO MVFR AS SHOWERS SATURATE THE LOW LEVELS. THERE WILL
LIKELY BE EMBEDDED SCATTERED CONVECTION ALONG THE WARM FRONT AS
WELL. THE ACTIVITY WILL TAPER OFF BY EARLY AFTERNOON ACROSS THE
FAR WEST...BUT CONTINUE THROUGH THE DAY ACROSS CENTRAL NEW YORK.

OUTLOOK...
THURSDAY AND FRIDAY...VFR/MVFR WITH A FEW ROUNDS OF SHOWERS AND
THUNDERSTORMS.
SATURDAY...VFR/MVFR WITH A CHANCE OF SHOWERS.
SUNDAY...VFR.

&&

.MARINE...
EAST TO NORTHEAST WINDS WILL INCREASE SOMEWHAT LATER TONIGHT AND
WEDNESDAY MORNING...ESPECIALLY ON LAKE ONTARIO. THIS WILL PRODUCE
SOME CHOPPY CONDITIONS ON THE WEST END OF THE LAKE...BUT WINDS AND
WAVES ARE EXPECTED TO REMAIN JUST BELOW SMALL CRAFT CRITERIA. A WARM
FRONT WILL LIFT SLOWLY NORTHEAST ACROSS THE LOWER LAKES ON WEDNESDAY
WITH WINDS BECOMING SOUTH ON LAKE ERIE DURING THE MORNING...AND ON
LAKE ONTARIO BY EVENING. WINDS AND WAVES ARE EXPECTED TO REMAIN
BELOW SMALL CRAFT CRITERIA THROUGH AT LEAST THURSDAY...ALTHOUGH ANY
THUNDERSTORMS MAY PRODUCE LOCALLY GUSTY WINDS AND HIGHER WAVES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK/SFM
SHORT TERM...TAN
LONG TERM...TAN
AVIATION...SFM
MARINE...HITCHCOCK
Hazardous weather outlook, Jun 21, 11:15 AM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1215 PM EDT TUE JUN 21 2011

NYZ001>005-010>014-019>021-085-221615-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
1215 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE REGION ON
WEDNESDAY. WHILE NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...A
FEW ISOLATED STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL...
ESPECIALLY ACROSS THE WESTERN SOUTHERN TIER. SOME OF THE STORMS
MAY ALSO BE SLOW MOVING AND PRODUCE LOCALLY HEAVY RAINFALL.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON THURSDAY. SOME OF
THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL...ESPECIALLY DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-221615-
OSWEGO-JEFFERSON-LEWIS-
1215 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND
EVENING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT MAY
CONTAIN SMALL HAIL AND LOCALLY HEAVY RAINFALL.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON THURSDAY. SOME OF
THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL...ESPECIALLY DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-221615-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1215 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND AGAIN ON
THURSDAY. SOME OF THESE STORMS MAY CONTAIN GUSTY WINDS AND HAIL
ALONG WITH LOCALLY HIGHER WAVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Jun 21, 9:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1037 PM EDT TUE JUN 21 2011

NYZ085-220330-
ERIE NY-
1037 PM EDT TUE JUN 21 2011

...STRONG THUNDERSTORM OVER SOUTHERN ERIE COUNTY...

* AT 1032 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED 10 MILES SOUTH OF BOSTON...AND
  MOVING NORTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN AND SMALL
HAIL...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE
AREAS. IT WILL AFFECT THE BOSTON HILLS THROUGH 1115 PM EDT.

LAT...LON 4275 7874 4271 7849 4250 7874 4250 7887

SFM

The radar

The Buffalo radar (KBUF), 48 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
June 21, 10:00 PM EST
Where
Erie County, 0.83 mi NW of Lawtons
Measured
52 kt (60 mph) measured gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
42.539, -78.931

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327105.